Tapering off the Klonopin...does it get better?
Posted 08 March 2010 - 01:25 AM
So, back to the reason I'm posting this (pardon me if I get off-track, as I also have ADD- or so one psychiatrist said, and the Adderall has worn off for today!)...upon first visit w/ my p-doc, he upped the Klonopin to 6mg/day and allowed me up to roughly 2mg/day Xanax PRN, which was less than I was taking at that time. Also at the time, I was also taking 2400mg/day of gabapentin, 2mg guanfacine (totally didn't work for anything!), 40 mg Adderall (it calms me more than the benzos), up to 300mg trazodone PRN for sleep that I alternated with 30mg temazepam (Restoril- benzo specifically for sleep). So, in short, we are already throwing quite a bit at this crap I'm going thru, yet making no progress. When this increase to 6mg of Klonopin failed miserably to stabilize me, we added nefazodone, which isn't a likely drug to work for most, but since I'd already tried all of the others that I had, we figured it'd be worth a shot. It actually potentiates your benzos by approx 20%, and the doc thinks that this med, should it do more good than harm, is a good candidate to help ease the taper. It has it's side effects, but for me they were tolerable (orthostatic hypotension, dry mouth, cognitive dulling, memory issues-nothing terrible...just losing my keys and such a lot!), and it did help lift my mood a bit and calm me down a bit.
Upon returning from the honeymoon, when I figured the everyday stuff was going to be less anxiety-ridden, I found that it wasn't, yet I still wanted to do the taper. I kinda don't have a choice if we want the kidlets! So, I started my taper at 0.25 mg/week. At first, it was ok, but then the rebound anxiety would come a' knockin'. I really just wanted to get this over with because it's not unlike dealing with heroin withdrawals, except not nearly as intense, acute, or short-lived. I got down to 4 mg/day on Klonopin over 2 months, and it wasn't long before I was just climbing the walls wanting to jump out of my skin, except for the days that I was so depressed that I literally saw no reason to get out of bed. I did speak to the good docta about this, and he told me to go back up to 5 mg/day then decrease by 0.25mg every 2-3 weeks once I was stable enough. I didn't hear that last part about being stable enough, but followed the other instructions. I realized that after a month, I was absolutely no better off for having gone back up and decreased more slowly.
Clearly, this is not going to be an easy thing for someone in my situation. Had I been informed of how one becomes dependent on benzos (physically), and heard the horror stories of having to taper off of the stuff, I'd have gone a different route! Unfortunately, here I am living the horror story. I'm wondering how many out there have had to taper off of large amounts of benzos without totally flipping their wigs. I've attempted Seroquel (and most of the other AAP's), and had a paradoxical reaction to them, so no Seroquel to take the edge for me. I've tried mood-stabilizers with either too many side effects or no effects at all. Antidepressants (SSRI's, SNRI's, tricyclics) were just fuel for the anxiety bonfire. I've been clean and sober for a few years, and I'd like it to stay that way! I'm clearly running out of options, medically speaking. I'm going to be giving Topomax a shot due to frequent migraines and the minute chance it will do me some good rather than being really agitating for me. Of course, I've tried cognitive-behavioral stuff as well as some dialectical behavioral stuff, but in the face of intense irrational fear (or the fear that I'll have intense irrational fear at a really inopportune moment), counting how many green items in the room, etc. doesn't quite cut it.
Any ideas, suggestions, experiences that anyone would like to share would be greatly welcomed. If I've left out info or put in too much, please feel free to ask/virtually smack me upside the head. Thanks!!
Posted 09 March 2010 - 02:06 AM
That many benzos are going to take you a LONG time to get over being dependant on. Just take it slow, and when it's too much for you, back it up to the last dose that worked for you, stay there for a week, and try lowering it again. Lather, rinse, and repeat.
Meds Currently On: Depakote 2000 mg, Risperdal 8 mg, Latuda 80 mg, Prozac 60 mg, Vyvanse 70 mg, Propranolol 40 mg BID, Klonopin 2 mg BID PRN
Meds Sort-Of Mental Related: Lipitor 40 mg, Zofran 4 mg PRN, Fioricet PRN, Stadol PRN, Botox received on 8/16/13
I post on an iPhone, so please forgive grammatical errors or strange word inclusions. It's the auto correct!
Posted 09 March 2010 - 12:07 PM
Posted 11 March 2010 - 09:14 PM
Posted 11 March 2010 - 09:49 PM
Thanks for the replies. I was well aware when I started down this path of tapering that I wasn't going to be done anytime soon. At first, my doc made it sound like it was going to be unpleasant, yet manageable. Then he told me the truth...anyway, as for dx: I've been given a number of them over the years, and many overlap with diagnostic criteria, but the general consensus is PTSD with a potential additional anxiety disorder of some sort. Lucky me!! I am currently in talk therapy, and even giving TFT a shot, to deal with the trauma stuff, etc. I definitely don't plan to get pregnant until I'm stable...if that ever occurs. As a migraine tx and last resort, I'm starting Topamax. That could make things much better or much worse. We'll see how it goes!
You can do it. I was massively doped up on Klonopin and got off it eventually. Then tried Ativan (not as addictive-feeling) but the dream med for me was valium. Saved my life.
I know how hard it is to deal with the competing urges of parenthood and your disease. I agonized over the decision - and decided not to have kids. I'm 35 now, and just been too unstable that I 1) was afraid I would flip out unmedicated + hormonal and 2) feared that I would not be a stable influence on my child. It's an individual choice, and I will always feel like I missed out on an essential life experience.
But to take care of anyone else, you have to take care of yourself first. This I know. I wish you well.
BPD I rapid cycling dx '98
ADHD - or just poor attention span
generalized anxiety disorder
too many meds over the years to count - poor liver
currently adderal, trazadone, pristiq, geodon, valium
Have had ECT
still fighting and optimistic
resilient and stubborn as hell
where there's hope there's life
Posted 27 February 2011 - 09:50 PM
Posted 28 February 2011 - 11:39 PM